Wednesday, September 24, 2014

Thoughts and Relflections

As the 2014 International Violin Competition of Indianapolis came to an end on Sunday, we all had to say goodbye to new and old friends. So many people all across the world were witness to another three weeks of amazing virtuosic performances. These men and women love what they do and we couldn't be more thankful that they shared their passion with us during every aspect of the Competition.

In the Closing Ceremonies, we were once again able to hear performances from the 2014 Laureates. What an incredible opportunity this was. These women were being rushed from here to there, in the hall to backstage, given a medal and then given a violin. Even with the structured chaos, each were magnificent as they played on the Scottish Rite Cathedral stage for their last time during the 2014 Competition. Once the Ceremony ended, the audience was able to meet and congratulate the Laureates on their accomplishments.

I met with Jinjoo, Tessa, Ji Young, Yoo Jin, Dami, and Ji Yoon during the reception after the Ceremony. Each Laureate has mentioned countless times during the Competition that they absolutely love music. They love the expression and passion music brings, and they always look for how they can continue to improve. As things were winding down from the excitement, we talked about where they were headed next. Some were going home for a well deserved rest, some back to school to continue their studies, and though they all had three weeks in Indianapolis, time seemed to fly by.

As I look back on these past months, I couldn't be more grateful for my entire experience. As a senior Arts Administration major at Butler University, I find myself surrounded by academically skilled and musically talented people every day. At the Competition, I began to feel integrated into the "Real World" and I loved it. The constant work of the Competition kept me on my toes while meeting more and more people from all over; I wouldn't have had it any other way.

We at the International Violin Competition of Indianapolis wish ALL participants in this year's Competition the best of luck in their future careers, competitions and life. Thank you all so much for sharing your music with us and with the world!

Saturday, September 20, 2014

Laureates Have Been Announced!

The Ninth Quadrennial International Violin Competition of Indianapolis has come to an end. All 37 participants have performed incredibly over these past 16 days. IVCI would like to thank all the participants for an amazing two weeks of music making.

Now, for the announcement of the 2014 Laureates:

Gold Medalist: Jinjoo Cho
Silver Medalist: Tessa Lark
Bronze Medalist: Ji Young Lim
Fourth Laureate: Dami Kim
Fifth Laureate: Yoo Jin Jang
Sixth Laureate: Ji Yoon Lee

Congratulations to all 2014 Laureates and participants!

Please join us tomorrow at 5:00PM at the Scottish Rite Cathedral for the Closing Awards Ceremony, where the special prizes for the 2014 Competition will be announced and the Laureates will give a short performance.

The Closing Ceremony will be broadcast Live on our app and website!


Finals Come to a Close

With performances from Tessa Lark, Jinjoo Cho and Ji Yoon Lee, Friday evening consisted of the Walton Violin Concerto, the Korngold Violin Concerto in D major and Tchaikovsky Violin Concerto in D major—each with the Indianapolis Symphony as accompaniment. 

Tessa Lark performing Walton Violin Concerto with the ISO

Jinjoo Cho performing Korngold Violin Concerto in D major with the ISO

Ji Yoon Lee performing Tchaikovsky Violin
Prior to the performance, the Participants received only two short rehearsals with the Symphony. Despite the short amount of time allotted, most are seasoned soloists with symphony orchestras. The few who are not found what was needed for success with a symphony as accompaniment. 

This evening's program features the youngest Finalist Ji Young Lim, Yoo Jin Jang and Dami Kim, Tchaikovsky and Sibelius. After these Participants conclude the second day of the Finals, Glen Kwok —Executive Director—will announce the Gold Medalist.

Make sure to follow closely on Social Media and our Blog as we enter the last few hours before the announcement of the Gold Winner at 11:00PM.

Friday, September 19, 2014

Finals Continue Tonight with the ISO

The Finals began in the Christel DeHaan Fine Arts Center at the University of Indianapolis this past Wednesday. The Finalists who performed first included Tessa Lark, Jinjoo Cho, and Ji Yoon Lee. These three all performed Mozart Violin Concerto no. 5 in A major and each provided incredibly different interpretations of the piece. It was interesting hearing the more classical side to the piece and the traditional cadenza versus a performers own cadenza.

On Thursday were Ji Young Lim, Yoo Jin Jang performing Mozart Violin Concerto no. 4 in D major and Dami Kim performing Concerto no. 5 in A major. Hearing the Concerto no. 4 twice in a row gave the listener the ability to hear distinctions between the two performers just like the previous night.

Tessa Lark performing Mozart Concert no. 5 in A major with ECCO

Jinjoo Cho performing Mozart Concert no. 5 in A major with ECCO

Ji Yoon Lee performing Mozart Concert no. 5 in A major with ECCO

Ji Young Lim performing Mozart Concert no. 4 in D major with ECCO

Yoo Jin Jang performing Mozart Concert no. 4 in D major with ECCO

Dami Kim performing Mozart Concert no. 5 in A major with ECCO

Each of the Finalists practiced diligently with the East Coast Chamber Orchestra (ECCO) before it was their time to take the stage. These chamber musicians sounded wonderful and from the performance, seemed to draw from the performer's power and energy. Their sound accentuated that of the Finalists in a beautiful way, with each performance having slight differences than the next.

ECCO is a conductor-less chamber orchestra, which is a first for the International Violin Competition of Indianapolis. IVCI has had numerous chamber orchestras featured in the Classical and Romantic rounds including the Indianapolis Chamber Orchestra and Ronen Chamber Ensemble. However, as a conductor-less orchestra, this poses more challenges for the 2014 Finalists than in previous years.

Tonight we will hear from Tessa, Jinjoo, and Ji Yoon once more as they play Walton, Korngold and Tchaikovsky respectively.

Visit our website and Facebook to find more information and to listen live!

All photography by Dennis Kelly Jr.

Monday, September 15, 2014

Finalists are Announced!

The International Violin Competition of Indianapolis announced the 6 Finalists after a thrilling 4 days of Semi-Final performances!

The Finalists are as follows in performance order:

Tessa Lark
Jinjoo Cho
Ji Yoon Lee
Ji Young Lim
Yoo Jin Jang
Dami Kim

The Finals will begin at 8PM on Wednesday Sept. 17!

For more information on the Finalists and the performance schedule for the final round, please visit www.violin.org.

Festival of the Violin

The Violin Society of America has arrived in Indianapolis! 

The VSA was invited to Indianapolis in partnership with the International Violin Competition of Indianapolis. The VSA competition began today and will continue through the last week of the IVCI. This combination of virtuosic violinists and the worlds finest instrument makers is truly a historic event for Indianapolis.

The VSA competition will be held in downtown Indianapolis at the Hyatt Regency Indianapolis. This central location provides easy access to all Indianapolis has to offer. Indianapolis is home to many museums, art venues, a wonderful Cultural Trail, restaurants and many more things to visit along with the VSA competition.

The International Violin Competition will be entering the Finals on September 17th and 18th at the Christel DeHaan Fine Arts Center on the University of Indianapolis Campus. Three participants each day will perform with the conductor-less East Coast Chamber Orchestra. On the 19th and 20th, three of the Finalists will perform each day with the Indianapolis Symphony Orchestra at the Hilbert Circle Theatre.




SPECIAL OFFER: Mention the code "IVCI2014" to purchase a one-time discounted ($25) day pass for all events.

Visit www.violin.org for more details.

A full schedule is available on the VSA website.


Friday, September 12, 2014

World Premiere


Ellen Taaffe Zwilich, commissioned composer the 2014 Competition, has been present for all four world premiere performances of her new piece Fantasy for solo Violin. Typically, the composer is present for the world premiere and stays for the remainder of that day to appreciate the interpretations of the violinists. However, this is a special case. Ms. Zwilich was asked by Jury President Jaime Laredo to sit on the jury as a substitute for Pamela Frank. This gives her a unique opportunity to not only hear her piece premiered 16 times by incredible violinists, but to critique the performances. Due to the jury rules, members are unable to discuss their evaluations of performers. The jury is only able to discuss the piece in general without making remarks about an observed participant. One can only guess what Ms. Zwilich has been thinking as she watches her piece unfold throughout the evening.

Stay tuned for more and follow the Competition on Twitter, Facebook and our App!

Participant Achievements

As most may have gathered from the past week's performances, these violinist's are internationally renowned and seasoned competitors. Musical talent and passion bloomed within these violinists at an early age and they steadily grew into virtuosos traveling and competing around the world.


Below are just a few of their competitions and achievements:

Ermir Abeshi - Laureate of the 2012 Queen Elizabeth Competition and 2nd Prize winner at the Lipizer and Valsesia Competitions.

Daniel Cho - New York debut presented by the Korea Music Foundation and member of the Sejong Soloists.

Jinjoo Cho - Winner of the 2006 Montreal, 2010 Buenos Aires and Laureate of the 2005 Stulberg Competitions.

Jung Min Choi - Winner of the Eqha Kyung Hyang, Music Chunchoo, and Hanmi Competitions.

Lousha Fang - Winner of the Astral Aritsts' 2013 National Auditions and Laureate of the 2010 Fischoff National Chamber Music Competition as the First Violinist of the Chimeng Quartet.

Kristi Gjezi - Prizewinner at the Oistrakh, Sarasate, T. Varga, and Neveu Competitions.

Ui-Youn Hong - Prizewinner at Corpus Chrisi, Oleh Krysa, Sarasate and Neilson Competitions

Petteri Iivonen - Prizewinner at the 2010 Sibelius Competition.

Yoo Jin Jang - Winner at the Munetsugu Angel Violin Competition and Prizewinner at the Tchaikovsky Homeland International Competition, Menuhin Competition and more.

Tianyun Jia - Prizewinner at the 2006 National Violin Performance Competition in China and 2011 China International Competition.

Wonyoung Jung - Prizewinner at the Michael Hill International Violin Competition and Participant at the Montreal International Musical Competition.

Suyeon Kang - Prizewinner at the Menuhin, Buenos Aires, Bayreuth, and Leopold Mozart Competitions.

Nadir Kashimov - Prizewinner at the Yankelevich, Michael Hill, Sarasate and Paganini International Violin Competitions.

Bomsori Kim - Prizewinner at the 2010 Sendai International Violin Competition and Laureate of the International Jean Sibelius Violin Competition.

Dami Kim - Winner at the 2012 Hannover, 2011 Munetsugu Angel, and 2010 Premio Paganini Competitions.

Stephen Kim - Prizewinner at the 2014 Menuhin Competition

Mairya Krasnyuk - Winner at Cologne, Postacchini, 21st Century and Kocian Competitions.

Tessa Lark - Winner of the 2012 Naumburg Award and recipient of a career grant form the Leonore Anneberg Fellowship.

Ji Yoon Lee - Laureate at the Sarasate and Winner at the Oistrakh Competitions.

Shannon Lee - Recipient of the Davidson Fellows Award and the Texas Young Masters Scholarship.

Youjin Lee - Winner of the 2013 Irving M. Klein and Stulberg Competitions.

Christine Lim - Winner at the 2007 Kloster Schöntal International Violin Competition and Prizewinner at the 2008 Minuhin International Violin Competition.

Ji Young Lim - Prizewinner at the 2013 Montreal and Winner at the 2013 Euroasia Competitions.

Richard Lim - Winner and Audience Prize Recipient at the 2013 Sendai International Violin Competition and Laureate at the 2011 Michael Hill International Violin Competition.

Jennifer Liu - Winner at the 2013 Alice and Eleonore Schoenfeld Competition.

Vladyslava Luchenko - Prizewinner in the Tibor Varga, Oistrakh and Andrea Postacchini Competitions.

Dominika Prezch - Laureate and winner of two special prizes at the Szymanowski Competition.

Anna Savkina - Winner of the 2007 Spohr and 2008 Oistrakh Competitions and Prizewinner at the 2013 Sendai Competition.

Andrea Segar - Winner in the Washington International String Competition and the ASTA National Solo Competition.

Ji-Won Song - Winner and Audience Prize Recipient at the Schadt Competition in 2012.

Chiharu Taki - Winner of the 2001 Novosbirsk and 2002 Minuhin International Violin Competition

Yu-Chien Tseng - Laureate and recipient of the Audience Award in the 2012 Queen Elizabeth Competition and Winner of the 2011 Sarasate and Isang Yun International Violin Competition.

Ayana Tsuji - Laureate of the Munetsugu Angel Violin Competition and Winner at the Osaka Competition.

Danbi Um - Prizewinner at the 2009 Michael Hill International Competition.

Stephen Waarts - Winner of the 2014 Menuhin and 2013 Young Artists Competitions

Nancy Zhou - Winner in the 2009 Johansen and Chinese International Violin Competitions. She is also a Laureate of the 2012 Queen Elizabeth Competition.

Andi Zhang - Winner at the 2009 National Violin Competition of China and Prizewinner at the 2010 Stradivarius International Violin Competition.

Wednesday, September 10, 2014

Semi-Finalists Determined

The violinists advancing onward to the Semi-Finals have been determined! 

Below is the list of the Semi-Final participants and their order:
NamePerformance Time
Friday September 12
Nancy Zhou1:30-2:45 PM
15-minute Break2:45-3:00 PM
Yu-Chien Tseng3:00-4:15 PM
3 hour 15-minute Dinner Break4:15-7:30 PM
Ayana Tsuji7:30-8:45 PM
15-minute Break8:45-9:00 PM
Tessa Lark9:00-10:15 PM
Saturday September 13
Jinjoo Cho1:30-2:45 PM
15-minute Break2:45-3:00 PM
Stephen Waarts3:00-4:15 PM
3 hour 15-minute Dinner Break4:15-7:30 PM
Stephen Kim7:30-8:45 PM
15-minute Break8:45-9:00 PM
Ji Yoon Lee9:00-10:15 PM
Sunday September 14
Ji Young Lim1:30-2:45 PM
15-minute Break2:45-3:00 PM
Kristi Gjezi3:00-4:15 PM
3 hour 15-minute Dinner Break4:15-7:30 PM
Yoo Jin Jang7:30-8:45 PM
15-minute Break8:45-9:00 PM
Bomsori Kim9:00-10:15 PM
Monday September 15
Suyeon Kang1:30-2:45 PM
15-minute Break2:45-3:00 PM
Ji-Won Song3:00-4:15 PM
3 hour 15-minute Dinner Break4:15-7:30 PM
Dami Kim7:30-8:45 PM
15-minute Break8:45-9:00 PM
Christine Lim9:00-10:15 PM

Keep following for more updates as we enter the Semi-Finals!

Last Day of the Preliminaries

Richard Lin just ended the fourth and final day of the Preliminaries just ended with a performance of Gershwin's Prelude No. 2. This has been a spectacular four days in Indianapolis. With 37 incredible virtuoso violinists, the Indiana History Center has been full of outstanding performances.

In case you missed any part of the Preliminaries or want to watch your favorite one more time, the Archived Performances section of our website holds recordings of each participant's performance.

The International Violin Competition of Indianapolis is incredibly honored to be host to these amazing violinists and we couldn't be more excited for the announcement of participants in the Semi-Finals later this evening by Glen Kwok, Executive Director.

The Semi-Finals will begin Friday Sept. 12 at 1:30 PM at the Indiana History Center. A complete schedule of events for the Semi-Finals and beyond can be found here on our website.

Keep on the look-out for the list of participants who will be moving on to the Semi-Finals which will be announced on our Facebook, Twitter, Fan App, and Blog.

Tuesday, September 9, 2014

Preliminaries Are Nearing Their Close!

With so many wonderful performances on Sunday and Monday, we enter the third day of the Competition!

Ji Young Lim started the day's performances off with Bach Sonata no. 1 in G minor, moving on to Paganini Caprices 2 and 11. She will then play Mozart Sonata in G major and Tchaikovsky's Valse Sentimentale to finish. Soon to follow throughout the day are Lousha Fang, Tianyun Jia, Ui-Youn Hong, Pettori Iiovnen, Kristi Gjezi, Vladyslava Lunchenko, Andi Zheng, and Wonyoung Jung.

The distinguished jury has heard 19 of our 37 international participants. The 2014 Competition is a wonderful experience and what makes this Competition even more exciting is the ability to LiveStream and view OnDemand. IVCI has made it possible to view the participants on multiple platforms Live or on the IVCI website in the Archived Performances section.

In addition to this, we are constantly updating our Facebook page. Check there for posted photos and updates. In addition, we will be posting videos and photos here on our Blog and on our Fan App. Stay tuned for more!

Sunday, September 7, 2014

Spectacular Opening Ceremonies!



On Friday evening, the 9th Quadrennial International Violin Competition of Indianapolis kicked off with an amazing opening ceremony at the Indiana Roof Ballroom. 40 young violinists from 12 countries along with the nine distinguished jury members opened the Competition. Wonderful performances throughout the evening showcased Dance Kaleidoscope and the Indianapolis Children's Choir. This black-tie event highlighted the many tastes of Indiana with a unique cuisine, an elegant atmosphere in the historic Indiana Roof Ballroom and the grandeur of the Parade of Nations as each violinist was introduced.

ICC during their performance © Denis Ryan Kelly Jr.
Members of Dance Kaleidoscope © Denis Ryan Kelly Jr.
Parade of Nations © Denis Ryan Kelly Jr.

The Preliminaries have just begun. Continue to follow along here, on our website, and across all our social media!

Friday, September 5, 2014

Preparing for the Opening Ceremonies


The office is full of life and enthusiasm as we enter the last few hours before the Opening Ceremonies begin!

Mary Jane is as bubbly and full of joy as ever, making sure everyone will be in attendance; the ever vigilant Mindy is keeping everyone checked and on-task; and Joyce, Sandy and I are gearing up to cover the whole event via Twitter, Blogging, Facebook and even our new Instagram account.

Stay tuned and keep following all the action!

Opening Ceremonies will be held at the Indiana Roof Ballroom tonight


Participant Order for the Preliminary Round!


The International Violin Competition of Indianapolis begins today with the Opening Ceremonies! 37 internationally ranked violinists from 13 different countries have come together for three weeks of spectacular performances.

Last night, the participants met to discuss the Competition and be introduced to one another. Each participant drew a number randomly which decided where within the preliminary round they will perform.

We can't be more excited to have the Participants in our wonderful city of Indianapolis. Keep following as we prepare for the Opening Ceremonies tonight!
NamePerformance Time
Sunday September 7
Youjin Lee9:30-10:15 AM
Nancy Zhou10:15-11:00 AM
10-minute Break11:00-11:10 AM
Yu-Chien Tseng11:10-11:55 AM
Ayana Tsuji11:55-12:40 PM
1 hour 20-minute Lunch Break12:40-2:00 PM
Anna Savkina2:00-2:45 PM
Ermir Abeshi2:45-3:30 PM
10-minute Break3:30-3:40 PM
Tessa Lark3:40-4:25 PM
Jung Min Choi4:25-5:10 PM
10-minute Break5:10-5:20 PM
Chiharu Taki5:20-6:05 PM
Jinjoo Cho6:05-6:50 PM
Monday September 8
Stephen Waarts9:30-10:15 AM
Andrea Segar10:15-11:00 AM
10-minute Break11:00-11:10 AM
Stephen Kim11:10-11:55 AM
Jennifer Liu11:55-12:40 PM
1 hour 20-minute Lunch Break12:40-2:00 PM
Daniel Cho2:00-2:45 PM
Shannon Lee2:45-3:30 PM
10-minute Break3:30-3:40 PM
Dominika Przech3:40-4:25 PM
Mariya Krasnyuk4:25-5:10 PM
10-minute Break5:10-5:20 PM
Ji Yoon Lee5:20-6:05 PM
Tuesday September 9
Ji Young Lim9:30-10:15 AM
Luosha Fang10:15-11:00 AM
10-minute Break11:00-11:10 AM
Tianyun Jia11:10-11:55 AM
Ui-Youn Hong11:55-12:40 PM
1 hour 20-minute Lunch Break12:40-2:00 PM
Petteri Iivonen2:00-2:45 PM
Kristi Gjezi2:45-3:30 PM
10-minute Break3:30-3:40 PM
Vladyslava Luchenko3:40-4:25 PM
Andi Zhang4:25-5:10 PM
10-minute Break5:10-5:20 PM
Wonyoung Jung5:20-6:05 PM
Wednesday September 10
Yoo Jin Jang9:30-10:15 AM
Bomsori Kim10:15-11:00 AM
10-minute Break11:00-11:10 AM
Areta Zhulla11:10-11:55 AM
Nadir Khashimov11:55-12:40 PM
1 hour 20-minute Lunch Break12:40-2:00 PM
Suyeon Kang2:00-2:45 PM
Ji-Won Song2:45-3:30 PM
10-minute Break3:30-3:40 PM
Dami Kim3:40-4:25 PM
Christine Lim4:25-5:10 PM
10-minute Break5:10-5:20 PM
Richard Lin5:20-6:05 PM

The order has also been posted on the IVCI website.

Thursday, September 4, 2014

Gearing up for the Competition!


The office is buzzing and energetic as we enter the day before the Opening Ceremonies! All Participants will be gathering tonight for the Participant Drawing to determine their order during the Preliminary performances. We are all excited for the arrival of our distinguished jury and guests. We hope you can follow along as the Competition gets under way!

There are many different ways to follow the Competition. You can become a fan on Facebook, follow us on Twitter and Instagram, download our Fan App available for iPhone and Android and check out this Blog regularly. The entire Competition will be streamed on the App and our website. If you are unable to attend the IVCI Competition, this is an easy way to follow each and every performance! 

Keep following this Blog and our website www.violin.org to find out the Participant Order later tonight.